Adverse effects of antiretroviral therapy
HIV-infected individuals who begin highly active antiretroviral therapy (HAART) should be aware of the drugs’ potential adverse effects and toxicities. AIDS patients are now using combination therapy for longer periods of time, which means more complications are being seen. Mitochondrial toxicity may start gradually, or right away.
Two features of this condition are peripheral neuropathy and renal tubular acidosis. Diagnosing of such a toxicity is hard if the patient is taking other similar drugs. Drug hypersensitivity, which typically shows as a rash and fever, is nearly 100 times more common in HIV patients than in the general public. However, about half of the cases of antiviral hypersensitivity resolve themselves without treatment. The lipodystrophy syndrome is an adverse effect first identified two years ago. Features of the condition include fat loss in the arms, legs, face, and buttocks, with accumulated fat in the abdomen, breasts, and “buffalo hump” area on the back. The syndrome has not been associated with differences in testosterone levels. Diabetes is also more frequent in HAART-taking patients, and 15 percent have glucose tolerance that is hindered. It is not known why lipodystrophy occurs, but there are several theories, including the possible inhibition of lipid proteins. The metabolic effects of lipodystrophy can lead to cardiovascular disease and heart attacks in a previously not at-risk group. The only way to stop fat accumulation, in theory, is to stop therapy, but increased exercise can stop the accumulation. Anabolic steroids can only partly help hide fat loss in the legs or face. Specific adverse effects exist for each drug. Zidovudine has risks of anaemia, headache, nausea, and fatigue, as do most of the drugs. The most common complaint, nausea, is frequent with zidovudine and didanosine. Diarrhoea and vomiting are frequently seen effects of the protease inhibitors.
Lancet (www.thelancet.com) (10/21/00) Vol. 356, No. 9239, P. 1423; Carr, Andrew; Cooper, David A.
Source: CDC HIV/STD/TB Prevention News Update